Hail, Plymouth
- When
- October 20, 8:17 AM CST to 8:18 AM CST
- Where
- Plymouth County, 1.38 mi N of Le Mars
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.800, -96.170
Scattered thunderstorms developed in warm advection ahead of a strong upper-level wave. Isolated stronger cells produced hail up to penny size with fairly limited instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed in warm advection ahead of a strong upper-level wave. Isolated stronger cells produced hail up to penny size with fairly limited instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 20, 4:58 AM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 558 AM CDT Wed Oct 20 2021 .SHORT TERM...(Today and Tonight) Issued at 347 AM CDT Wed Oct 20 2021 A strong system will wrap up and drift northeast today. Early this morning warm/moist advection roughly around 925 mb was producing an area of showers and isolated thunderstorms. While shear would support isolated severe storms so far the instability is too low to allow for any sustained updrafts. However, shortly after sunrise through late morning the upper level dry slot will wrap north into the area and should increase mid level lapse rates. This may push CAPE values in far southeast SD, northwest IA and possibly southwest MN to around 1000 J/kg. With moderately strong shear isolated severe storms will be possible. The main threat will be hail to quarters but some wind will be possible but less likely. Patchy heavy rain will also be possible as the activity lifts northeast this morning. By afternoon we appear to get more into a trowal wrap around set up with the better chance for a more persistent stratiform rainfall across central and eastern SD. Overall rainfall amounts will likely be less than a half an inch south of Interstate 29 and a half an inch to an inch to the north. Some higher amounts are likely in southwest MN with some dependency upon how convection develops and moves this morning. Otherwise it will be a chilly day with nearly steady temperatures in the 40s and 50s. The trowal continues to wrap into the area tonight with any real drying not taking place until late tonight. The more persistent forcing will shift east through the night however so the better chances should be mainly east of the area after midnight. Winds will gradually diminish over central SD late tonight which should allow temperatures to fall into the lower 30s, possibly allowing for a little frost. Thursday will be a cool day but winds will be on the lighter side. Other than some high clouds a decent amount of sunshine is expected. Highs generally lower 50s along and north of Interstate 90 and mid 50s to the south. .LONG TERM...(Thursday through Tuesday) Issued at 347 AM CDT Wed Oct 20 2021 Thursday night into Friday morning will see high pressure settle into the area and drift east. A pretty good chance to see some frost and possibly freezing temperatures. The models are indicating a somewhat strong northwest oriented upper level jet moving into the area Thursday evening which should bring an increase to mid and high level cloudiness. If this moves in soon enough it will limit the amount of radiational cooling and lows may end up a touch less cold. Main point is frost and freeze Friday morning not a guarantee. Friday night into Saturday morning will see a chance, albeit smaller chance, for frost and freezing temperatures. If the pattern holds the better chance would be east of Interstate 29. After this the chance for frost and freezing temperatures will be very low. Highs both Friday and Saturday should be in the 50s, maybe some lower 60s near the Missouri River. Winds will be a bit stronger from the southeast on Saturday as the next wave approaches. On Saturday night warm advection increases and the chances for showers will also increase. Some question whether or not we will see any thunder but for now will leave that out. Forecast confidence is quite low heading into Sunday as all model solutions diverge quite a bit. The GFS and Canadian are somewhat on the same page an upper trough swinging through the northern plains. The Euro on the other hand, has a closed low passing south of the area. Given a saturated atmosphere, rain appears possible, most likely occurring in the morning as of this current time. Have left 20- 30% PoPs to account for the uncertainty. Weak ridging builds aloft by Monday afternoon and continues into Tuesday. All models are in a bit more agreement about an upper wave moving into the region Tuesday afternoon. However, strength, location, and tilt could not be more different. WAA should be in place ahead of the incoming wave, resulting in above average temperatures. Thinking high temperatures will be in the 60s to 70s across the CWA. Gusty winds also appear possible due to an intensifying surface pressure gradient ahead of a cold front. Rain may be possible along the front, but confidence is far too low to talk about and specifics or amounts. A dry Wednesday with cooler temperatures looks to be in store for next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 555 AM CDT Wed Oct 20 2021 Occasional showers and isolated thunderstorms will continue through the morning. By afternoon much of the convection will have diminished, but a more stratiform rain will develop, especially west of Interstate 29. This rain will gradually work from wets to east throgh the evening, before coming to an end by tonight. Ceilings are expected to lower through the morning as well with fairly widespread IFR conditions expected. By late tonight ceilings should begin to improve from west to east. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08/MM AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 336 AM CDT Wed Oct 20 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-210845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 336 AM CDT Wed Oct 20 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible this morning. Hail up to the size of quarters is possible with the strongest storms. Some localized heavier rain will also be possible with around two inches possible in the heavier areas. The better chance for heavy rain should be across parts of southwest Minnesota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-050-052>054-057>060-063>065-068-210845- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 336 AM CDT Wed Oct 20 2021 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 14:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989684.